Alison Cullen is a Nutritional Therapist with a special interest in Phytotherapy.
Ali will endeavour to give the best advice based on the information provided. However, it is always advisable to have a face-to-face consultation with a doctor or health care practitioner to obtain a diagnosis of any health matter which is concerning you.
Q For the past seven years I’ve been having irregular periods. I have been to my GP and a gynaecologist and have had tests that show my prolactin level is very high. They say that’s what’s causing the problem. I bought some Agnus castus capsules and am taking them. Will this help or do I have to take something else or change my diet? Please let me know because I would really like to have a child.
A Agnus castus does lower prolactin levels so you are on the right track, although I use drops instead of capsules as they work faster. Make sure you are drinking plenty of water and avoid caffeine. Cut down your wheat and dairy intake, avoid refined sugar and make sure your bowel works every day. This will help many aspects of your health and enable you to become more fertile.
Q My problem is that I seem to have no control over my emotions. I feel I cannot attend funerals, visit people in hospital or even listen to other people’s experiences without weeping. I have always been quite soft and cry easily but I am getting worse as I get older. Even a visit to my doctor regarding something minor makes me weepy. It is very embarrassing, as I know people think there is something wrong with me.
A I have heard that caffeine can affect some people this way. Is this true? I drink around two cups of coffee a day and around four cups of tea. Can you please advise me if there is anything I can do or take for my problem.
Caffeine products can certainly have an adverse effect on the emotions, so it is advisable to omit them from your diet. Try to have your meals regularly as low blood sugar (due to irregular eating) can also have a detrimental effect. You could try Mood Essence, 5 drops three times a day, until you feel stronger.
Q Earlier this year I completely lost my sense of taste and smell. I have diabetes but am told that it is in no way connected. A CAT scan showed no abnormality. It is distressing not being able to taste any food or smell all the lovely everyday things around me.
A You could try a zinc supplement (15mg daily with food). This can often help to restore the sense of taste and smell. It may be worth considering having a consultation with an acupuncturist to try to pinpoint the root cause of the problem.
We regret that it is not possible for us to print answers to all the letters Ali receives. Remember that back issues of Healthy Way articles and Ask Ali are available on this website.